Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 2, NWS Goodland, KS

January 9, 2009Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Jan 9, 2009, 3:05 AM MST for Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jan 9, 2009, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2009, 3:05 AM MST (10:05 UTC)
In effect from
Jan 9, 2009, 11:00 AM MST
Expired
Jan 9, 2009, 5:00 PM MST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 091005
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
305 AM MST FRI JAN 9 2009

...STRONG NORTH WINDS EXPECTED TODAY...

.A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE AREA TODAY. STRONG NORTH WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 45 MPH ARE EXPECTED. WITH A PROLONGED PERIOD OF
DRY WEATHER LATELY SOME BLOWING DUST IS POSSIBLE FROM THE STRONGER
GUSTS.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091800-
/O.NEW.KGLD.WI.Y.0002.090109T1800Z-090110T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
305 AM MST FRI JAN 9 2009 /405 AM CST FRI JAN 9 2009/

...WIND ADVISORY IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING
TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. 

NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL
DEVELOP BY 11 AM MST (NOON CST) AND CONTINUE THROUGH 5 PM MST (6
PM CST). WITH A PROLONGED PERIOD OF DRY WEATHER LATELY SOME
BLOWING DUST IS POSSIBLE FROM THE STRONGER GUSTS.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

07
2 follow-up statements
000 
WWUS73 KGLD 091754
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MST FRI JAN 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100000-
/O.CON.KGLD.WI.Y.0002.090109T1800Z-090110T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1054 AM MST FRI JAN 9 2009 /1154 AM CST FRI JAN 9 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL CONTINUE
THROUGH THE AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
24
000 
WWUS73 KGLD 092349
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MST FRI JAN 9 2009


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100100-
/O.EXP.KGLD.WI.Y.0002.000000T0000Z-090110T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
449 PM MST FRI JAN 9 2009 /549 PM CST FRI JAN 9 2009/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

WINDS ACROSS THE ADVISORY AREA HAVE DECREASED BELOW CRITERIA.
THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM MST
(6 PM CST).

$$

FS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:00 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 9, 2:00 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST FRI JAN 9 2009

.DISCUSSION...

UPPER TROUGH LOOKING A BIT MORE ORGANIZED PER MODEL DATA WHEN
COMPARED TO THE PAST FEW DAYS. BY 18Z TODAY A NICE NORTHEAST TO
SOUTHWEST ORIENTED BAND OF 850-500 MOISTURE/700 FRONTOGENESIS AND
UPPER JET DIVERGENCE MOVE INTO THE NORTHWEST 2/3 OF THE AREA.
LIGHT QPF IS EXPECTED IN THE FORM OF RAIN AND/OR SNOW. NO
ACCUMULATION IS EXPECTED AS THE SYSTEM IS RATHER QUICK MOVING. BY
00Z THE DYNAMICS AND MOISTURE SPLIT EAST AND WEST OF OUR AREA.
SUBSIDENCE AND MID LEVEL LAPSE RATES INCREASE BEHIND THE SYSTEM
ALLOWING SOME BETTER MIXING OF WINDS ALOFT TO THE SURFACE. AT
PRESENT TIME AM EXPECTING GUSTS OF 45 MPH OR SO...BORDERLINE
ADVISORY. PER COORDINATION WITH SURROUNDING OFFICES WILL GO AHEAD
AND ISSUE THE ADVISORY FOR THE ENTIRE AREA FROM 18Z-00Z.
TEMPERATURES TODAY WILL RANGE FROM NEAR 40 OVER THE HIGHER TERRAIN
NEAR FLAGLER TO NEAR 50 FROM TRIBUNE TO HILL CITY.

FOR SATURDAY AND SUNDAY...FORECAST AREA IN NORTHWEST FLOW ALOFT.
LITTLE CHANGE IN 850 TEMPERATURES FROM PAST FEW DAYS SO LOW TO
MID 40S STILL LOOKS GOOD. ON SUNDAY TEMPERATURES WILL CONTINUE TO
WARM WITH READINGS AROUND 50/LOW 50S UNDER A PARTLY CLOUDY SKY.
FOR SUNDAY NIGHT ANOTHER SLUG OF MOISTURE MOVES IN AFTER MIDNIGHT
AS A WEATHER SYSTEM MOVES THROUGH THE NORTHWEST UPPER FLOW. GFS
AND CANADIAN MODELS SHOW SOME LIGHT QPF WITH THIS SYSTEM. HAVE
KEPT SILENT POPS GOING WITH SURROUNDING OFFICES BUT ORIENTED THEM
TO WHERE I THINK BEST CHANCES WILL BE. SOMETHING TO WATCH IN LATER
FORECASTS.

MONDAY-THURSDAY...NO CHANGES MADE. MONDAY HIGHS PER 00Z GFS/ECMWF
NEAR NORMAL BUT TUESDAYS HIGHS LOOK TO GO QUITE A BIT ABOVE NORMAL
WITH 850 TEMPS OF +6C TO +8C. IF THIS VERIFIES WILL NEED TO BUMP
TEMPERATURES UP QUITE A BIT. ON WEDNESDAY TEMPERATURES FALL TO
NEAR OR BELOW NORMAL READINGS AS LARGE/COLD UPPER HIGH MOVES SOUTH
OUT OF CANADA WITH DEEP UPPER TROUGH COVERING THE NORTHERN AND
CENTRAL PLAINS. CURRENT MAX T GRIDS WILL NEED TO BE LOWERED IF THE
00Z DATA VERIFIES. FOR THURSDAY THERE ARE SOME SIGNS THAT BRUNT OF
COLDEST AIR WILL MOVE BE EAST OF THE AREA WITH WARMEST 850 TEMPS
ALONG THE FRONT RANGE AND EASTERN PLAINS OF COLORADO. CURRENT
TEMPS WOULD NEED TO BE ADJUSTED UPWARD...ESPECIALLY ACROSS THE
WESTERN 1/2 OF OUR AREA IF THIS WERE TO VERIFY.

07

&&

.AVIATION...
905 PM MST THU JAN 8 2009

FOR THE 06Z TAF CYCLE...CONCERNS FOR TOMORROW INCLUDE WIND
POTENTIAL AND CEILING HEIGHTS.  LIGHT SOUTHWEST WINDS OVERNIGHT
WILL CONTINUE BEFORE COLD FRONT ARRIVES AROUND 12Z EARLY FRIDAY
MORNING WITH WINDS SHIFTING TO THE NORTH. WINDS WILL INCREASE
THROUGH THE MORNING AND PEAK DURING THE AFTERNOON IN THE 25G35KT
RANGE. QUESTION REGARDING CIGS CONTINUES..POTENTIAL EXISTS FOR
MVFR CIGS AT BOTH SITES BETWEEN ROUGHLY 18Z AND 00Z. WILL KEEP
CEILINGS AT LOW VFR AT THIS TIME AND LET NEXT SHIFT MONITOR AND
REEVALUATE.

GJG

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR KSZ001>004-013>016-027>029-
     041-042.

NE...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR NEZ079>081.

CO...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR COZ090>092.

&&

99/99

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Nebraska, 2009Wind Advisories in Colorado, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.